Drug causes unusual case of psoriasis in patient who developed erythroderma

Drug causes unusual case of psoriasis in patient who developed erythroderma

This case highlights how targeted pharmacological interventions can have unintended consequences.

FIGURE 1. A patient with psoriasis treated with secukinumab subsequently developed atopic dermatitis. A. Diffuse erythema and edema of the lower limbs. B. Diffuse erythema and desquamation of the back.

A clinical case in the literature recounts the discovery of a patient diagnosed with psoriasis, and with a controlled condition, who developed severe refractory erythroderma induced by a biological drug and puts the inkwell that, on occasion, therapies targeted could have unintended consequences. desired.

Although they point out that more studies are needed to continue to describe the mechanisms of action of this type of drug, they argue that in this 39-year-old man with a history of psoriasis who was hospitalized for the treatment of severe erythroderma, which is defined as an inflammatory skin syndrome characterized by desquamation and erythema over more than 90% of the body surface.

It was reported that four years earlier he had started treatment with secukinumab – a monoclonal drug – for psoriasis, with an excellent clinical response. Likewise, he was discontinued after 2 years of treatment due to insurance coverage issues and controlled his disease only with topical corticosteroids.

It is added that he resumed secukinumab 10 months before his admission due to a flare-up of psoriasis. Soon after, he developed severe exfoliative erythroderma – also called generalized exfoliative dermatitis and severe inflammation of the entire surface of the skin – which did not respond to corticosteroids, etanercept, methotrexate or ustekinumab .

In this case, medicines called corticosteroids are medicines that work by regulating the immune system response and descending cellular production of substances that cause intestinal inflammation.

At initial presentation, physical examination revealed erythema diffuse and scaly with edema associated on the face, trunk and extremities. Nail right arm biopsy of the patient had a superficial inflammatory infiltrate composed of scattered lymphocytes, histiocytes and eosinophils, compatible with spongiotic dermatitis. Cyclosporine 225 mg twice daily and topical corticosteroids were started, according to the case report.

Spongiotic dermatitis is a term used by pathologists to describe a pattern of skin damage caused by inflammation. Meanwhile, cyclosporine and cyclosporine belong to a class of drugs called immunosuppressants. They act by reducing the immune system activity.

Four months after the first hospitalizationall psoriasis medications were stopped and patient started dupilumab every 2 weeks and once reduction of oral prednisone for 8 weeks. East combination produced a marked improvement symptoms and resolution of peripheral eosinophilia.

Histopathology revealed new psoriatic lesions after treatment of atopic dermatitis with dupilumab (H&E, original magnification ×20).

However, several months after disease remission, worsening erythema and pruritus began to appear on the trunk and extremities, followed by the appearance of new psoriatic lesions with biopsy consistent with psoriasis. The patient was continued on dupilumab -a biologic-, but cyclosporine was added.

The patient stopped taking dupilumab due to injection site discomfort and slowly weaned off oral cyclosporine, with 1-2 eczematous plaques remaining and 1-2 psoriatic plaques treated with topical corticosteroids.

This specific case highlights how pharmacological interventions targeting specific immune pathways, such as the TH1/TH2 axis (inflammatory cytokines) can have unintended consequences.

Concerning the TH1, TH2 and TH17 cells, we know that in addition to being collaborators, they have suppressive functions of the other responses, since they are mutually antagonistic.

“We present an unusual case of secukinumab-induced exfoliative dermatitis in a patient with psoriasis who, although resolved after several months of treatment with dupilumab and a decreasing dose of prednisone, subsequently developed recurrence of psoriatic lesions with use continued dupilumab. , which was ultimately suspended by the patient despite adequate disease control,” emphasizes the case report, which also argues that more studies are needed aimed at better understanding the immune mechanism of TH1/TH2 inflammatory cytokines.

Access the folder here.